Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 140, NWS Charleston, SC

June 27, 1998Bryan County, Liberty County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 27, 1998, 5:24 PM EDT for Bryan County, Liberty County, Georgia. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1998, 5:24 PM EDT (21:24 UTC)
Expired
Jun 27, 1998, 6:25 PM EDT
In force
61 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Bryan County, GA, Liberty County, GA

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:40 PM EDTThunderstorm Wind 50Richmond Hill, GATrees and powerlines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 272126 RRA
SVRCHS
GAC029-179-272225-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
524 PM EDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BRYAN COUNTY IN SOUTHEASTERN GEORGIA
  WESTERN LIBERTY COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 625 PM EDT

* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER THE FT. STEWART MILITARY RESERVATION...
  MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HINESVILLE AT 535 PM

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

JGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:37 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 27, 2:37 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
237 PM EDT SAT JUN 27 1998

CONV FIRING OVR AREA OF BEST SMC IN GA. FCST GENERALLY A STATUS QUO
SCENARIO. MID AND UPPER LEVELS QUIET WITH JET ENERGY WELL TO THE NORTH
AND PVA STEERING CLEAR OF AREA. H5 RIDGE TO REMAIN PARKED. MDLS KEEP SFC
TROF OVR AREA THRU FP. THIS FEATURE AND C-BRZ WILL BE FOCUS FOR CONV.
LONG TERM FCST CALLS FOR FRONT TO PUSH THRU WITH SOME COOLING
BEHIND...LETS HOPE

POPS...20 PERCENT LOOKS GOOD THRU FP FOR AFTERNOONS AND EVENINGS.

TEMPS...FWC SEEMS COOL FOR MON...OTHERWISE GUID LOOKS GOOD.

CWF...WINDS BECOMING VAR LATER SUN OTHERWISE GENERALLY SW/W DIR. SEAS
QUIET.

CCF
CHS ARPT UB 76/98 76/97 76 15222
CHS CITY UB 81/93 81/92 81 15222
SAV ARPT UB 75/99 75/98 75 15222

S COAST  /CHS-NBC/
.TONIGHT...FAIR SKIES WITH A 20 PERCENT CHANCE OF EVENING SHOWERS AND
THUNDERSTORMS. LOWS 75 TO 80. LIGHT WIND.
.SUNDAY...MOSTLY SUNNY WITH A 20 PERCENT CHANCE OF AFTERNOON SHOWERS
AND THUNDERSTORMS. HIGHS UPPER 90S INLAND TO MIDDLE 90S COAST. WEST
WIND 10 MPH BECOMING SOUTH 10 TO 15 MPH.
.SUNDAY NIGHT...FAIR SKIES WITH A 20 PERCENT CHANCE OF EVENING SHOWERS
AND THUNDERSTORMS. LOWS 75 TO 80.
.MONDAY...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS. HIGHS UPPER 90S INLAND TO MIDDLE 90S COAST.

.CHS...HEAT ADVISORY.

JCI

In the hours before

Special weather statement, Jun 27, 12:05 PM EDT, 5 hours 19 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-272200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1205 PM EDT SAT JUN 27 1998

...HEAT ADVISORY IN EFFECT THIS AFTERNOON AND SUNDAY FOR SOUTH
   COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA...

...THE SOUTH CAROLINA FORESTRY SERVICE HAS ISSUED A RED FLAG ALERT DUE
   TO THE INCREASED RISK OF WILD FIRES ACROSS THE LOW COUNTRY...

...THE GEORGIA FORESTRY SERVICE IS DISCOURAGING OUTDOOR BURNING DUE TO
   THE INCREASED RISK FOR WILD FIRES ACROSS SOUTHEAST GEORGIA...

HIGH PRESSURE OVER THE REGION WILL CONTINUE TO PROVIDE PLENTY OF HEAT
AND HUMIDITY THROUGH SUNDAY. AFTERNOON TEMPERATURES TODAY AND SUNDAY
ARE EXPECTED TO SOAR WELL INTO THE 90S....EVEN REACHING 100 DEGREES
ACROSS SOME INLAND SECTIONS. THE HOT TEMPERATURES COMBINED WITH HIGH
HUMIDITY LEVELS WILL PRODUCE HEAT INDICES OF 105 TO 110 DEGREES THIS
AFTERNOON AND AGAIN SUNDAY.

THE HEAT INDEX IS A MEASURE OF HOW HIGH TEMPERATURES AND HUMIDITY LEVELS
AFFECT THE BODY AND ITS ABILITY TO REMAIN COOL. A HEAT INDEX OF 105
DEGREES IS CONSIDERED TO BE THE LEVEL WHERE INDIVIDUALS BEGIN TO
EXPERIENCE EXTREME DISCOMFORT OR STRESS.

HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN
RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. CHILDREN...THE
ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO
SUFFER FROM THE HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK
ON PEOPLE AT RISK.

DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES. WEAR LIGHT-WEIGHT...LIGHT-
COLORED...LOOSE FITTING CLOTHING. REDUCE OUTDOOR ACTIVITIES...AND
IF POSSIBLE...SPEND MORE TIME IN AIR CONDITIONED OR WELL VENTILATED
PLACES.

DONT FORGET ABOUT YOUR OUTDOOR PETS. SUPPLY THEM WITH PLENTY OF FRESH
DRINKING WATER AND A SHADED LOCATION.

JCI

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.